National Migraine Centre
6,394 members1,791 posts

Aimovig/Erenumab CGRP drugs

Hi all. Has anyone been following the news of the new CGRP drugs, perhaps you've seen 1 of the Facebook groups that have sprung up where patients in America and Canada for example are already able to get these drugs.

There seems to be many people, who having had chronic migraines for years, are going days without pain and can't quite believe that at last they have relief after pretty much trying everything else! But there are many who are suffering side effects from nausea and overwhelming tiredness, bizarre mental disturbances, and some report NO relief from the migraine, even a couple who say they are worse :-(

So, if and when these drugs become available in the UK, will you be asking your specialist to prescribe for you?

18 Replies
oldestnewest

I will be asking right away in California, Can't wait but I was told I need to give up my imitrix...

Reply

Imitrix is a 'triptan' medicine so I'm guessing you take it at the onset of a migraine, in which case perhaps you won't need it in future!?

1 like
Reply

Maybe I would give up Topomax?

1 like
Reply

You absolutely do not need to give up imitrex or any of the triptans according to the doctors here as well as the Aimovig/Amgen website. There are no drug contraindications:)

facebook.com/groups/CGRPand...

1 like
Reply

Hi! I'm an admin in one of the Aimovig & CGRP Support groups and we have over 1,500 patients who are sharing stories, as well as many patients from the UK and other countries besides the USA! Patients in Canada aren't able to get it yet, only those in the US, and there are two more expected to be approved in September. I'm taking Aimovig, just had my second dose, and unfortunately I'm not one of the ones with a phenomenal response - I get almost the same number of migraine days BUT it seems that the severity of those migraines are significantly less than before - it's hard to know for sure yet, but I'm hopeful. However, there are many in our group who are reporting a HUGE difference, and some who appear to be super-responders. You and anyone else in the UK are VERY WELCOME to join the group. It is incredibly supportive and we post ongoing information as fast as we can find it! This is a very exciting time in the world of Migraine:) Here's the link to our group:

facebook.com/groups/CGRPand...

2 likes
Reply

I am wanting to stop taking Tomomax and as I slowly reduce I suffer daily, so I am hoping I can argue to use this new drug if my HMO is stocking it. i will ask my doctor.

Thanks so much for reaching out.

Reply

I had a really hard time getting off topamax. The first time I miserably failed because of the increase in migraines. The second time I was really determined to get off it because I had developed kidney stones and serious brain fog and I didn’t think it was helping me a lot. However, getting off it was rough and I had to do it slowly. I did eventually get off it, and the frequency of migraines slowed down a bit after a couple of months, but it is definitely challenging trying to get out your system! Also, I should say that I’ve gained weight since getting off it which I really hate!

Reply

Hi- I wanted to share with you my story as it may be too soon to know you will not be a "phenomenal responder". Prior to starting Aimovig I had 4-5 severe migraines per week. For the first 6 weeks (1/2 way into second dose) I had same amount of migraines, but they were less severe. At the 6 week mark they went away! I have had no migraines the past 3 1/2 weeks. I had my third injection a week and half ago.

2 likes
Reply

I tried to follow up on this after hearing Prof Peter Goadsby talking about the new treatments, to find out if and when we'd get them in the UK. I went as far up the chain as I could and got no answers because trials were still going on. But I imagine they won't be widely available due to cost and the fact that migraine simply is not taken seriously in the UK as a serious debilitating condition. I hope I'm wrong. We should all get the chance to try them but I think it's likely that initially they'll be 'last resort' for people who have tried every other medication without success.

Side effects - that's so individual. It's a bit disappointing to hear of side effects as they were billed as having a low side effect profile. Re: working well for some and not others - I believe there are different causes of migraine, eg some are caused by a particular autoimmune disorder, some are actually cervicogenic - and much more - but because there's no definitive way to diagnose them and there are too many patients to test for variable causes (unless there are certain 'red flags') everyone is lumped together as far as treatment goes.

Reply

In May, CHMP made a recommendation to the European Commission that Aimovig be approved. Now just waiting for the European Commission to make their decision!!!

1 like
Reply

Compared to other migraine medications, almost all of which are used off label, the side effects are far less serious. However, there are side effects for some people. For me it’s an easy choice because the medications I have to take to stop a migraine definitely have very serious side effects, so I guess it’s choosing the lesser evil in my situation :-).

2 likes
Reply

You say "medications I have to take to stop a migraine definitely have very serious side effects"....do you get a bad reaction from Triptans? I took Sumatriptan and Rizatriptan and neither helped with the headache but gave me awful depressive feelings. My consultant explained they raise serotonin levels quickly which also crash back down giving the 'depression'. I'm too scared to take any triptans now and just rely on over the counter pain killers with the Amitriptyline I've been prescribed. Do you think Erenumab works in the same way on serotonin levels or not as I wouldn't want to inject myself with anything that would make me feel that bad for weeks.

Reply

Unfortunately, after 10 years of taking them (which for some people seems to be a breaking point in getting different side effects) I got a blood clot in one of my eyes which is a listed side effect. Now I can't take any triptans unfortunately. Also, interesting that you mention depression because the sumatriptan tablets (not the injections) made me terribly depressed and my doctor always denied that, but I know for sure it happened because I tracked it! We have a lot of information in our support group about erenumab and how it works - you would be welcome to join!

1 like
Reply

So what those of us that live in the UK do now? When do we contra t our GPs to find out if we can have have them in the NHS? Or what do we do to get it privately? We still seem to be waiting?

Reply

Officially it has been approved in the UK, but it now has to go through NICE so that the NHS approves coverage. I suggest talking to your GP or neurologist about it. Plus, there is an early access program (according to Novartis) which makes the medication available sooner to some patients who are most ill with chronic migraines!

Reply

The first meeting by NICE to discuss this has now been set for Dec 2018 so unfortunately I don't think it's going to be available, if at all, on the NHS anytime soon

Reply

Yes, having all the above terrible side effect and I feel like my brain is scrambled! Super scary as it stays in your system for 30 days!

Reply

Are you in America, what dose did you take and what have you been experiencing? Has it helped your migraine?

Reply

You may also like...